Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 1, 2010, 9:47 PM EDT for Wayne County, Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2010, 9:47 PM EDT (01:47 UTC)
- Expired
- May 2, 2010, 3:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 9:47 PM EDT | FLASH FLOOD | 2 Se Monticello, KY | HIGHWAY DEPARTMENT RELAYED THAT THERE WAS 6 TO 8 INCHES OF RUNNING WATER OVER HIGHWAY EAST 92 BETWEEN MILE MARKERS 8 AND 9. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
135
WGUS53 KJKL 020147
FFWJKL
KYC231-020730-
/O.NEW.KJKL.FF.W.0002.100502T0147Z-100502T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
947 PM EDT SAT MAY 1 2010
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 330 AM EDT
* AT 944 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ACROSS PORTIONS OF THE WARNED AREA. IN PARTICULAR...THE
HIGHWAY DEPARTMENT RELAYED THAT HIGHWAY EAST 92 HAD 6 TO 8 INCHES
OF RUNNING WATER OVER THE ROAD BETWEEN MILE MARKERS 8 AND 9.
THERE WAS ALSO A REPORT OF HIGH WATER NEAR THE INTERSECTION OF
HIGHWAY 1275 AND 1306 IN MONTICELLO.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MONTICELLO...BARRIER AND OIL VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3685 8480 3677 8475 3675 8478 3680 8487
3685 8487
$$
RAY2 follow-up statements
720
WGUS73 KJKL 020322
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1122 PM EDT SAT MAY 1 2010
KYC231-020730-
/O.CON.KJKL.FF.W.0002.000000T0000Z-100502T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
1122 PM EDT SAT MAY 1 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE COUNTY
UNTIL 330 AM EDT...
AT 1120 PM EDT...RAIN WAS BEGINNING TO COME TO AN END ACROSS THE
AREA. HOWEVER...SCATTERED RAIN SHOWERS PRODUCING MODERATE...TO AT
TIMES HEAVY RAIN...CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA. ANY
ADDITIONAL RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF FROM
EARLIER HEAVY RAIN WILL CONTINUE TO POSE FLOODING PROBLEMS IN SOME
LOCATIONS. AT 11:20 PM EDT...COUNTY DISPATCH REPORTED THAT FLASH
FLOODING WAS ONGOING BETWEEN MILE MARKERS 8 AND 9 ON HIGHWAY EAST 92
SOUTHEAST OF MONTICELLO.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MONTICELLO...
BARRIER AND OIL VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3685 8480 3677 8475 3675 8478 3680 8487
3685 8487
$$
RAY416
WGUS73 KJKL 020446
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1246 AM EDT SUN MAY 2 2010
KYC231-020730-
/O.CON.KJKL.FF.W.0002.000000T0000Z-100502T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
1246 AM EDT SUN MAY 2 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE COUNTY
UNTIL 330 AM EDT...
AT 1235 AM EDT...THE DEPARTMENT OF HIGHWAYS IN WAYNE COUNTY REPORTED
THAT HIGH WATER WAS STILL FLOWING ACROSS KY HIGHWAY 92 E OF MONTICELLO
BETWEEN MILEMARKER 8 AND 9 AND HAS NOT RECEDED. ALTHOUGH HEAVY RAIN
HAS ENDED...RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO BRING
FLASH FLOODING TO THIS AREA FOR THE NEXT COUPLE OF HOURS...BEFORE
THE WATER RECEDES.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MONTICELLO...
BARRIER AND OIL VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3685 8480 3677 8475 3675 8478 3680 8487
3685 8487
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 9:02 PM EDT, 45 minutes earlier.
Area forecast discussion, May 1, 9:02 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 902 PM EDT SAT MAY 1 2010 .SHORT TERM.../TONIGHT/...UPDATED SHORT WAVE TRACKING NORTHEAST THROUGH THE TN AND OH VALLEY REGIONS IS RESPONSIBLE FOR A LARGE BAND OF RAIN SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS SLIDING ACROSS THE AREA THIS EVENING. COVERAGE OF SHOWER ACTIVITY IS LARGE ENOUGH TO WARRANT CATEGORICAL POPS THIS EVENING. BUT SHORT WAVE ENERGY EXITS OUR AREA BETWEEN 03Z AND 06Z. AS SUCH TRENDED POPS DOWN SIGNIFICANTLY AFTER MIDNIGHT...THROUGH THE EARLY MORNING HOURS OF SUNDAY. ONLY EXCEPTION WILL BE OUR BLUEGRASS COUNTIES WHICH SHOULD REMAIN CLOSE ENOUGH TO APPROACHING FRONTAL BOUNDARY TO KEEP SOME SHOWER ACTIVITY GOING...ESPECIALLY AS WE APPROACH DAWN. ALSO...RAIN COOLED AIR HAS PRODUCED TEMPS ACROSS THE AREA BELOW OUR ADVERTISED LOWS. LOWERED OVERNIGHT LOWS ACCORDINGLY. HOWEVER...SINCE WE REMAIN IN THE WARM SECTOR OF THIS STORM SYSTEM AND WITH SOUTHERLY GRADIENT WINDS PICKING BACK UP ONCE RAIN EXITS THE AREA...EXPECT TEMPS WILL REBOUND AT LEAST SEVERAL DEGREES THROUGH THE OVERNIGHT PERIOD. UPDATE TO THIS EVENING/S FORECAST PACKAGE WAS BASICALLY TO INCORPORATE LATEST THOUGHTS AND TO CAPTURE MOST RECENT TEMP...POP TRENDS. FLOOD WATCH STILL LOOKS GOOD FOR SUNDAY AFTERNOON THROUGH MONDAY MORNING. WITH APPROACHING EVENT WENT AHEAD AND NUDGED SHORT TERM QPF ISC GRIDS TOWARDS LATEST GUIDANCE FROM HPC AS WELL. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... COLD POOL HAS LINGERED ON THE NORTHERN FLANK OF THE TENNESSEE COMPLEX LONGER THAN EXPECTED. STILL EXPECT THIS TO GRADUALLY WEAKEN TOWARDS DUSK...BUT CATEGORICAL RAINS WILL BE SEEN FOR THE NEXT COUPLE OF HOURS NEAR AND ALONG I-75 AS WELL AS NEAR I-64. HAVE UPDATED THE ZONES AND RELATED PRODUCTS TO REFLECT THIS ACTIVITY BEFORE 00Z THIS EVENING. /TONIGHT THROUGH MONDAY NIGHT/ ONGOING CONVECTION IN CENTRAL TENNESSEE LOOKS TO CUTOFF MOISTURE TO THE NORTH...WITH MORE STRATIFORM RAINFALL WITH EMBEDDED THUNDER WANING AS WE HEAD INTO THE EVENING HOURS. POPS WILL RAMP BACK UP IN THE WEST TOWARDS DAWN AS ONGOING TRAIN OF CONVECTION BEGINS TO NEAR FROM THE WEST. THE BEST SEVERE THREAT LOOKS TO STAY WEST TONIGHT... CLOSER TO THE BETTER FORCING...SHEAR...AND INSTABILITY...SO WILL REMOVE THIS POTENTIAL FROM THE HWO. BIG RAIN EVENT WILL MOVE INTO THE AREA TOMORROW AFTERNOON AND TOMORROW NIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH ISOLATED HIGHER AMOUNTS STILL LOOK GOOD. THERE IS STILL A LOT OF UNCERTAINTY AS TO WHERE THE MORE WIDESPREAD AREAS OF THE HIGHER END TOTALS WILL SET UP...MAINLY BECAUSE THE BEST CONVECTION AND ITS IMPACT ON THE SYNOPTIC ENVIRONMENT IS STILL VERY HARD TO ADDRESS AT THIS POINT. SINCE ALL LOCATIONS WILL SEE A PERIOD OF HEAVY RAINFALL BETWEEN SUNDAY AFTERNOON AND SUNDAY NIGHT...HAVE EXPANDED THE FLASH FLOOD WATCH TO ALL COUNTIES. THE BEST CHANCE OF RIVER FLOODING LOOKS TO BE NEAR RAVENNA AND HEIDELBERG...WHICH WILL SEEING THE MAJORITY OF THE RUNOFF RUNNING THROUGH THESE POINTS. WILL LIKELY BE WAITING ANOTHER 24 HOURS BEFORE ISSUING ANY FLOOD WARNINGS AS THIS IS STILL ENTIRELY DEPENDENT ON QPF. RAIN SHOWERS WILL LINGER INTO MONDAY MORNING...BEFORE GRADUALLY ENDING FROM NORTHWEST TO SOUTHEAST AS THE FRONTAL BOUNDARY SLOWLY EXITS TO THE SOUTHEAST. FOR TEMPERATURES...GENERALLY STAYED CLOSER TO A DIURNALLY LIMITED RANGE IN THE WEST...AND BIT MORE EXPANSIVE IN THE EAST...WHERE SOME BETTER CLOUD THINNING IS POSSIBLE EARLY TOMORROW. .LONG TERM.../TUESDAY THROUGH SATURDAY/ WILL GO WITH A DRY FORECAST UNTIL A FRONT APPROACHES THE AREA LATE IN THE WEEK. A WEAK DISSIPATING FRONTAL BOUNDARY LOOKS TO BE ACROSS OHIO ON TUESDAY. WILL LEAN TOWARDS THE 12Z GFS AND KEEP RAIN CHANCES OUT OF OUR FORECAST FOR TUESDAY. WILL ALSO FOLLOW THE HPC GUIDANCE WHICH IS SUPPORTED BY THE 12Z GFS FOR THE SYSTEM OVER THE SOUTHEAST UNITED STATES ON WEDNESDAY. THIS MEANS A RAIN FREE FORECAST FOR THIS DAY AS WELL...BUT DO NOTE THE 00Z ECMWF INDICATES RAIN CHANCES FOR SOUTHERN PART OF FORECAST AREA THIS DAY. FAIRLY GOOD MODEL AGREEMENT WITH FRONT MOVING ACROSS AREA FRIDAY INTO SATURDAY...AND WILL HAVE SHOWER AND THUNDERSTORM CHANCES FROM FRIDAY INTO SATURDAY. && .AVIATION.../00Z TO 24Z/ MOISTURE CONTINUES TO STREAM NORTHWARD...FEEDING A LARGE BAND OF SHOWERS AND THUNDERSTORMS. THIS BAND IS SHIFTING EASTWARD NOW...WITH THE BACK END SHOWING SIGNS OF EROSION. THIS ACTIVITY IS IN RESPONSE AN UPPER LEVEL DISTURBANCE TRANSITING THE AREA. EXPECT ONGOING SHOWER ACTIVITY TO SHIFT EASTWARD OUT OF THE AREA BETWEEN 03Z AND 06Z. EXPECT ISOLD TO SCATTERED SHOWERS TO CONTINUE THROUGH A GOOD PORTION OF THE REMAINDER OF THE FORECAST PERIOD...ESPECIALLY SUNDAY AS A FRONTAL BOUNDARY BEGINS TO APPROACH THE AREA. VSBY/CIGS HAVE GENERALLY BEEN VFR...DROPPING INTO IFR TERRITORY IN THE VCTY OF THUNDERSTORMS. WINDS HAVE BEEN VARIABLE...ESPECIALLY AROUND SHOWERS. BUT GRADIENT WINDS WILL BECOME MORE DOMINANT WITH TIME...AND BECOME QUITE GUSTY OUT OF THE SOUTHWEST. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GEOGERIAN/RAY LONG TERM....SBH AVIATION...RAY
Hazardous weather outlook, May 1, 4:29 PM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 429 PM EDT SAT MAY 1 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 429 PM EDT SAT MAY 1 2010 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOME THUNDERSTORMS ON SUNDAY AFTERNOON AND SUNDAY NIGHT COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. HEAVY RAINFALL IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...BRINGING A THREAT FOR FLASH FLOODING...AND EVENTUALLY MINOR FLOODING OF SOME LARGER CREEKS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL...FLOODING...OR WIND DAMAGE ON SUNDAY AND SUNDAY NIGHT. JP/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:26 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more | 5 hr |
| May 2, 3:31 AM EDT | Areal Flood Warning | JKL | Wayne | 4 hr |
| May 2, 8:17 AM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Powell | 12 hr |
| May 2, 10:01 AM EDT | Tornado Warning | JKL | Pulaski, Wayne | 29 min |
| May 2, 10:22 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 14 min |
| May 2, 10:50 AM EDT | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Jackson, Menifee, Powell and 4 more | 6 hr |
| May 2, 11:48 AM EDT | Flash Flood Warning | JKL | Estill, Jackson, Rockcastle | 6 hr |
| May 2, 11:59 AM EDT | Flash Flood Warning | JKL | Bath, Estill, Fleming, Lee, Menifee, Powell and 1 more | 3 hr |
| May 2, 12:04 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| May 2, 12:29 PM EDT | Flash Flood Warning | JKL | Jackson, Pulaski, Rockcastle, Wayne | 7 hr |
| May 2, 1:43 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
| May 2, 2:43 PM EDT | Flash Flood Warning | JKL | Elliott, Morgan | 3 hr |
| May 2, 2:51 PM EDT | River Flood Warning | JKL | Estill, Powell | 62 hr |
| May 2, 2:58 PM EDT | Flash Flood Warning | JKL | Bath, Estill, Fleming, Lee, Menifee, Powell and 1 more | 6 hr |
| May 2, 4:11 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne | 34 min |
| May 2, 4:12 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Powell, Rowan | 39 min |
| May 2, 4:40 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 20 min |
| May 2, 5:14 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Lee, McCreary, Owsley and 4 more | 4 hr |
| May 2, 5:58 PM EDT | Areal Flood Warning | JKL | Estill, Jackson, Rockcastle | 18 hr |
| May 2, 6:18 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
| May 2, 6:36 PM EDT | River Flood Warning | JKL | Estill | 69 hr |
| May 2, 7:18 PM EDT | Areal Flood Warning | JKL | Jackson, Pulaski, Rockcastle, Wayne | 17 hr |
| May 2, 7:51 PM EDT | Areal Flood Warning | JKL | Bath, Estill, Fleming, Montgomery, Powell | 16 hr |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.